Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Feb 6, 2018, 2:05 PM CST for 24 counties in North Dakota. It took effect at Feb 6, 2018, 11:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2018, 2:05 PM CST (20:05 UTC)
- In effect from
- Feb 6, 2018, 11:00 PM CST
- Expired
- Feb 7, 2018, 9:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
All 24 counties
Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553 WWUS43 KBIS 062005 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 205 PM CST Tue Feb 6 2018 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-070415- /O.NEW.KBIS.WC.Y.0009.180207T0500Z-180207T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 205 PM CST Tue Feb 6 2018 /105 PM MST Tue Feb 6 2018/ ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM CST /10 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of northern and central North Dakota. * WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 AM MST/ Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ AJ
4 follow-up statements
188 WWUS43 KBIS 062333 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 533 PM CST Tue Feb 6 2018 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-070745- /O.CON.KBIS.WC.Y.0009.180207T0500Z-180207T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 533 PM CST Tue Feb 6 2018 /433 PM MST Tue Feb 6 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM CST /10 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 35 below zero. * WHERE...Northwest and central North Dakota. * WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 AM MST/ Wednesday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ PA
505 WWUS43 KBIS 070324 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 924 PM CST Tue Feb 6 2018 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-071130- /O.CON.KBIS.WC.Y.0009.180207T0500Z-180207T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 924 PM CST Tue Feb 6 2018 /824 PM MST Tue Feb 6 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ WEDNESDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 35 below zero. * WHERE...Northwest and central North Dakota. * WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 AM MST/ Wednesday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. Carry extra layers of clothes and a winter survival kit if traveling. If you become stranded, stay with your vehicle. && $$ PA
640 WWUS43 KBIS 070941 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 341 AM CST Wed Feb 7 2018 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-071500- /O.CON.KBIS.WC.Y.0009.000000T0000Z-180207T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 341 AM CST Wed Feb 7 2018 /241 AM MST Wed Feb 7 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS MORNING... * WHAT...Very cold wind chills expected. Expect wind chills as low as 35 below zero. * WHERE...Northwest and central North Dakota. * WHEN...Until 9 AM CST /8 AM MST/ this morning. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. Carry extra layers of clothes and a winter survival kit if traveling. If you become stranded, stay with your vehicle. && $$ NDZ031>033-040-041-043-044-071745- /O.NEW.KBIS.WS.A.0002.180208T0600Z-180209T1200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 241 AM MST Wed Feb 7 2018 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 3 to 7 inches, with localized amounts up to 8 inches, are possible. * WHERE...Southwest North Dakota. * WHEN...From late Wednesday night through Thursday night. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the evening commute on Thursday. Significant reductions in visibility are possible. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow that may impact travel. Continue to monitor the latest forecasts. && $$ KS
140 WWUS43 KBIS 071447 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 847 AM CST Wed Feb 7 2018 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-071600- /O.EXP.KBIS.WC.Y.0009.000000T0000Z-180207T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 847 AM CST Wed Feb 7 2018 /747 AM MST Wed Feb 7 2018/ ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST /8 AM MST/ THIS MORNING... Wind chills will continue to increase this morning. $$ NDZ031>033-040-041-043-044-072300- /O.CON.KBIS.WS.A.0002.180208T0600Z-180209T1200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 747 AM MST Wed Feb 7 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 3 to 7 inches, with localized amounts up to 8 inches, are possible. * WHERE...Southwest North Dakota. * WHEN...From late Wednesday night through Thursday night. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the evening commute on Thursday. Significant reductions in visibility are possible. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ AJ
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 11:57 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 6, 11:57 AM CST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1157 AM CST Tue Feb 6 2018 .UPDATE... Issued at 1155 AM CST Tue Feb 6 2018 Increased snow chances for the James Valley this afternoon/evening. A front moving through may combine with an upper level wave to spark some light snow across the James Valley this afternoon and evening. Only a minor dusting seems plausible. UPDATE Issued at 839 AM CST Tue Feb 6 2018 No major changes required for this update. UPDATE Issued at 608 AM CST Tue Feb 6 2018 Clear skies and light winds combined with the favorable position of the surface high to the southeast of North Dakota resulting in very cold early morning temperatures -20 to -25 below with lowest wind chills 25 to 40 below. Other than lowering min temperatures this morning to keep pace with the rapidly falling temperatures the current forecast looks ok. && .SHORT TERM...(Today and tonight) Issued at 328 AM CST Tue Feb 6 2018 Short term highlights include, the ongoing wind chill advisory through mid morning, a chance of light snow this afternoon central, followed by marginal wind chills later tonight north and east possibly prompting another wind chill advisory. Latest water vapor imagery loop continues to show a dominant northwesterly upper flow into North Dakota due to persistent/stationary Hudson Bay low. Clouds will increase today, both from the north, and from the south today. First across the north, a shortwave embedded within the northwest flow was seen over central Saskatchewan. A few reporting stations near the shortwave were reporting light snow. The NAM/GFS both show decent synoptic scale ascent with this shortwave which slides into northern ND by 18z, then shifts into south central and the James River Valley 18z-00z. Frontogenetical forcing lacking with this event, but mid level lapse rates are sufficient at 6.5C/km to 7C/km. The NAM/SREF/ECMWF and a couple of high resolution models paint light qpf breaking out across central ND this afternoon. Thus given the above, a chance of snow with very light amounts certainly possible. Secondly across the south, upward vertical motion/clouds will be due in part to low level warm air advection. A weak inverted surface trough will shift through South Dakota today, extending into south central and the James River Valley. This will occur in the afternoon, as the synoptic scale ascent from the Saskatchewan shortwave shifts into the same area. With low level convergence aligning with the synoptic scale ascent, higher Pops exist this afternoon in the James River Valley. Highs today will range from the single digits north to mid teens southwest. The shortwave/ascent will wane quickly this evening as it departs. Behind it, a 1032mb surface high pressure builds in from eastern Montana allowing for clearing conditions from north to south. Wind chills of 25 below zero begin to evolve after midnight across the north and into portions of the northern James River Valley. Will let the dayshift handle this with the latest available data. Lows tonight from zero south to 15 below zero north. .LONG TERM...(Wednesday through Monday) Issued at 329 AM CST Tue Feb 6 2018 With an upper ridge positioned off the California coast, and the Hudson Bay low locked in place, attention turns to a shortwave shifting from near the Aleutians and into the Northern Rockies and portions of the Northern High Plains Wednesday through Friday. With successive model runs, we continue to see lower snowfall totals with this system, however, southwest North Dakota remains in a favored sector for a possible 3 to 5 inch snowfall total Wednesday through Friday morning. Snowfall amounts taper off quickly to less than one inch from Williston to Bismarck and into Oakes, while locations north and east of this line remaining completely dry. This is due to a dry north to northeasterly low level wind field which will limit the progression of snow from southwestern North Dakota. The GEF's Plumes at Dickinson and Bismarck indicated that most of the Ensemble solutions were clustering closer to the Mean, which was about a tenth of an inch higher than the operational GFS, and also higher than the current SuperBlend. The highest snowfall amounts for southwestern North Dakota will come during the day Thursday with enhanced lift via the left exit region of a 120kt jet streak. Colder/drier northerly winds will produce highs in single digit highs Thursday and Friday, and lows between 5 below and 20 below zero. Wind chills to 35 below at night and through the morning hours will accompany these frigid temperatures. After highs in the teens Saturday, a warmup into the 20s is expected Sunday through Tuesday as the upper flow temporary transitions from northwesterly to westerly. Dry weather is also expected over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1155 AM CST Tue Feb 6 2018 A cold front this afternoon will increase clouds and MVFR ceilings across central North Dakota, especially at KMOT-KBIS-KJMS. VCSH was added for periods of light snow this afternoon at KMOT and KJMS. Visibilities may become briefly diminished at these locations with the light snowfall. Cloud coverage clears out from west to east late this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...KS LONG TERM...KS AVIATION...AE
Hazardous weather outlook, Feb 6, 11:54 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1154 AM CST Tue Feb 6 2018 NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-071800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1154 AM CST Tue Feb 6 2018 /1054 AM MST Tue Feb 6 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Wind chills to 30 below zero are forecast for mainly northern North Dakota late tonight through mid morning Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wind chills between 25 and 35 below zero are likely mainly along, north, and east of the Missouri River each night and through the morning hours, from Wednesday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040-041-043-044-071800- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 1154 AM CST Tue Feb 6 2018 /1054 AM MST Tue Feb 6 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is expected across southwest and into portions of south central North Dakota Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.